Ohio, 2003

Flash Flood and Hail in Ohio, August 29, 2003

August 29, 2003 · NWS CLE · 2 events in 2 counties and zones

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 29, 2:15 AM EST, 11 hours 30 minutes earlier.

Area forecast discussion, Aug 29, 2:15 AM EST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 AM EDT FRI AUG 29 2003

WRMFNT PUSHING NE ACRS THE CWA ERY THIS MRNG AND SO FAR NO PCPN WITH
IT. IN SHORT TERM...INTO FRI NITE...MODEL IN FAIR AGREEMENT. ETS LTL
SLOWER BRINGING FNT THRU THIS EVNG. COMP BRING IT TO CLE AREA ARND
00Z. WL GO WITH LKLY POPS TDA MNLY AFTN THOUGH DO HAVE CHC MRNG POPS
IN GRIDS. ETS WAS SLOWEST WITH FNT THIS EVNG BUT MOVES IT FURTHER TO
S THAN GFS BY 12Z...MORE LIKE NGM. GRDLY ENDG PCPN NRN ZNS TNGT BUT
KP AT IT GOING IN SRN AREA OVRNGT. INIT LKLY POPS ERY DROPPING TO
CHC AFT 04-06Z S WITH FNT MOVG THRU. ATTM NOT SURE HOW THE REST OF
THE WEEKEND IS GOING TO GO. HAVE A HARD TIME BLVG GFS SPCLY WITH AMT
PCPN AND KEEPING FNT FURTHERN N. HOWEVER WITH ZNL FLOW IT WL BE HARD
TO MOV TO FAR OUT OF THE RGN. WL KP SAT AND SUN DRY ADDING CHC TO
SRN AREAS MON.

.CLE...
OH...NONE.
PA...NONE.

WCR
Hazardous weather outlook, Aug 29, 4:41 AM EST, 9 hours 4 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
541 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND THIS
EVENING. THUNDERSTORMS WILL BE LIKELY AND THERE IS A CHANCE THAT A
FEW OF THE THUNDERSTORMS COULD BE SEVERE MAINLY THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

In the hours before

Special weather statement, Aug 29, 12:15 PM EST, 1 hour 30 minutes before
OHZ003-006-008>014-017>023-027>033-036>038-089-PAZ002-003-292015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
115 PM EDT FRI AUG 29 2003

A LINE OF STRONG THUNDERSTORMS HAVE DEVELOPED JUST SOUTH OF THE LAKE
ERIE SHORE LINE. THE LINE EXTENDED FROM FROM EASTERN ERIE COUNTY IN
PENNSYLVANIA ACROSS NORTHEAST OHIO...THEN SOUTHWEST INTO MORROW COUNTY.
THE LINE WAS MOVING NORTHEAST AT 35 MPH. THESE THUNDERSTORMS COULD
PRODUCE SMALL HAIL...HEAVY RAIN AND GUSTY WINDS TO 35 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WSF

The radar

The Cleveland radar (KCLE), 141 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Marion

When
August 29, 1:45 PM EST
Where
Marion County, Marion
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -83.133

Nickel size hail was observed.

Flash Flood, Trumbull

When
August 29, 6:15 PM EST to 9:30 PM EST
Where
Trumbull County, Countywide
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Thunderstorms dumped up to three inches of rain on Trumbull County during the evening hours. Spotters in Warren measured 2.34 inches of rain between 6 and 7 p.m. with a storm total of 2.75 inches. 2.90 inches of rain was measured in Leavittsburg with 2.5 inches in Howland Township. Widespread urban and lowland flooding occurred in the county. Water up to two feet deep was reported on roads in Warren, Niles and Howland Township. Dozens of basements experienced basement flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332810, 5332811.